MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-2-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned for evaluation.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report of axium non-detachment during a procedure.The patient was undergoing treatment for chronic total occlusion (cto).During coiling, it was reported that three detachment attempts were made with an instant detacher (id) without success.The coil was removed from the catheter.There were no reports of patient injury.
 
Additional Manufacturer Narrative
Updated section: a2 ¿ patient age a3 ¿ patient gender a4 ¿ patient weight b5 ¿ additional details medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received additional information: the vessel anatomy was severe in tortuosity.
 
Additional Manufacturer Narrative
It was reported that the axium coil could not be detached during the procedure.As the event was reportable to a regulatory authority and indicated a possible failure of a device, labeling, or packaging to meet any of its specifications, an investigation was required.Additional information was required to investigate the event and/or determine the cause of the event.The health care provider and the manufacturer representative were contacted to obtain additional event details.The device was returned as part of this investigation.The axium prime coil was returned for analysis without the id (instant detacher) the reason for not returning the id was not provided.Analysis found the axium prime implant coil still attached to the pushwire.The customer¿s report of ¿non-detachment¿ was confirmed; however, the cause for the damage could not be determined.Under the microscope, the coin was found to be located against the lumen stop, and the shield coil was found intact and not stretched with a stretched implant coil still attached to the pu shwire.The polypropylene filament was found to be intact.The coil shell to implant weld was intact.The axium prime pushwire was found bent near the distal end and also near the proximal end.The tack weld replacement (twr) crimps and the break indicator at the manual detachment location (via hypotube) were found to be intact.The pushwire was found in one piece, there has been no visual attempt to detach the implant utilizing either the id nor the manual detachment method.There is no evidence that the id used by the physician engaged or pulled on the ai.Due to its damaged condition (distal pushwire bent) the axium prime coil could not be used with an in-house id.An attempt was made to detach the implant coil by breaking the hypotube at the break indicator and pulling the release wire; however, the release wire broke.Therefore, the hypotube was broken distal to the most distal pushwire bend and the release wire was pulled detaching the implant coil without issue.The coin was examined and found to be in good condition.Note: during analysis, the axium prime implant coil was lost.No other anomalies were observed.There was no indication that the event was related to a possible manufacturing issue, so a device history record review was not performed.In this event, the damages found with the p ushwire likely contributed to the event causing the implant coil to not detach.The investigation determined that this was a known event.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9363959
Report Number2029214-2019-01163
Device Sequence Number2626533
Product Code KRD
UDI-Device Identifier00847536021174
UDI-Public00847536021174
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/22/2022
Device Model NumberAPB-2-2-3D-ES
Device Lot NumberA803681
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2019
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer12/12/2019
12/12/2019
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date01/06/2020
01/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Patient Weight65